Background Vemurafenib and dabrafenib are BRAF inhibitors used for the treatment of unresectable or metastatic melanoma (MM) with BRAF V600 mutation. Stevens–Johnson syndrome (SJS) has been rarely reported with vemurafenib and is not described with dabrafenib. Severe adverse reactions have been described in vemurafenib-treated patients who had previously received nivolumab.
Purpose To describe a severe case of vemurafenib-induced SJS in a patient with MM previously treated with nivolumab.
Material and methods This was a descriptive and retrospective clinical case. Data were obtained by review of electronic medical records.
Results A 67-year-old woman was diagnosed with vulvar melanoma Clark level III, Breslow thickness of 0.8 mm. She initially underwent surgery in October 2007.
In May 2016, pulmonary nodules and local recurrence were detected and BRAF mutation was positive. She received nine cycles of nivolumab from August 2016. In January 2017, disease progression was observed and second-line treatment with vemurafenib-cobimetinib was started. Nine days after beginning this treatment, a severe cutaneous reaction appeared. The Dermatology and Allergy Departments diagnosed it as a SJS. The Naranjo Algorithm established as ‘probable’ (score 4) the relationship between vemurafenib and SJS. Dabrafenib was evaluated as an alternative treatment in a clinical session with the Allergy, Oncology and Pharmacy Departments. Cross-reactivity between vemurafenib and dabrafenib has been described. This led to the performance of an in vitro lymphocyte transformation test (LTT) assay with both BRAF inhibitors. Results were positive for vemurafenib and negative for dabrafenib and sulfametoxazol (control). Treatment with dabrafenib was started in July 2017 in the Allergy Outpatient Clinic with good tolerance and without skin reactions. The patient died in December 2017 after disease progression.
Previous treatment with nivolumab could worsen vemurafenib safety profile as described in several case reports.
A negative LTT cannot discard cross–reactivity between BRAF inhibitors, but it might lead to careful administration of dabrafenib as an alternative therapy.
Multidisciplinary approach is key in treatment decisions due to hypersensitivity reactions.
Reference and/or acknowledgements
Bellón T, Lerma V, González-Valle O, et al. Vemurafenib-induced toxic epidermal necrolysis: possible cross-reactivity with other sulfonamide compounds. Br J Dermatol 2016;174:621–4.
Reference and/or acknowledgementsNo conflict of interest.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.